CSN Login
Members Online: 9

Bloating problems inhibiting calorie intake

alligatorpointer's picture
alligatorpointer
Posts: 131
Joined: Jul 2012

This is my first post here. I have only been reading until now and appreciate the information being shared. I am a caregiver and very worried that the (week #3) infusion of cisplatin on Tuesday has caused severe bloating in the family member that I am caring for. The bloating has made it difficult to ingest food by mouth or by feeding tube. Taking gasX (simethicone) helps only slightly and the weight loss is becoming a major concern. Losing weight will cause the radiation mask to lose its fit and compromise that part of the therapy. What can be done to control the bloating enough to make it possible to instill enough jevity through the PEG and maintain weight through the 2nd half of the rads/chemo? (dx aryepiglottic fold SCC with one lymph node)

hwt's picture
hwt
Posts: 1970
Joined: Jun 2012

That wasn't a side effect I had with Cisplatin. My husband recently had hernia surgery and tried several things to get rid of bloating. Finally called doc who said to take Milk of Magnesia and that did the trick. With that said, I'd call the ONC before taking anything and see what they recommend.

blackswampboy's picture
blackswampboy
Posts: 341
Joined: Jul 2012

yah, I'd take the bloating issue straight to the medical pros.
regarding the mask, during treatment I developed an infection on my neck that got so big the mask wouldn't fit. they just made me a new mask, and it didn't slow down the schedule.
weight loss is a concern, regardless.

alligatorpointer's picture
alligatorpointer
Posts: 131
Joined: Jul 2012

Thanks for your quick response to my concern. Rad Onc said the bloating is probably caused by the cisplatin and to continue to use simethicone (gasX). Since the bloating caused a small hernia to expand, it is now important to avoid any constipation so doctor said he would hesitate to prescribe any opiate pain meds in the weeks ahead. Not pleasant to contemplate the consequences of that. Not sure if milk of magnesia is indicated since bowel movements have been regular so far. Problem is the feeling of fullness and no space to put any volume of nutrition.

NoDuck
Posts: 134
Joined: May 2012

My husband is stage 3 tonsil cancer and is 3 weeks post treatment. He had a terrible time during treatment with bloating, stomach cramps and acid reflux. Here is what we figured out. Whether it is right or not, don't know. Just know it finally worked.

We surmised the problems were a combo of the gastro issues sometimes associated with cisplatin and the peg tube and the richness of the peg tube food (Nutren 2.0 by Nestle) We learned not to let him go too far between feedings because the empty stomach would contract and pull on the peg tube. We fed and continue to feed every two hours small amounts, usually 2-3 60 cc syringes per feeding. We too tried the gas-x with no luck. We have had good luck with a chewable Pepcid (combo Pepcid and antacid Wal Mart Equate brand) twice a day and on bad days, a chewable antacid like Tums as needed. All those are ground up, soaked in a syringe and put through the Tube.

The gastro issues have been his worst side effect. He lost 30 pounds and only had about 15 extra. It's rough. Hang in there. You will make it through.

Prayers for you and your family member.

Deb (caregiver to Dale)

alligatorpointer's picture
alligatorpointer
Posts: 131
Joined: Jul 2012

Deb, I sincerely appreciate knowing of your experience with the bloating and how you dealt with it. We may try some of your methods. The bloating happened prior to needing to use the feeding tube since throat soreness is still only minor and swallowing is still not a significant problem. He continues to be able to eat by mouth when the bloating does not restrict room for food. We were just trying to add the cans of jevity through the tube to make up for the calorie deficit...but the bloating made the feeling of fullness too extreme to get much volume in even through the tube. That 3rd infusion of cisplatin caused bloating so severe that there was no room inside for any food...by mouth or by tube.

D Lewis's picture
D Lewis
Posts: 1533
Joined: Jan 2010

A number of folks have commented here in the past about being able to release excess gas pressure back out through the peg tube, as a sort of belch, as it were. I believe I did it once or twice during my tube usage. Would this possibly help with the bloating?

Deb

alligatorpointer's picture
alligatorpointer
Posts: 131
Joined: Jul 2012

Is anyone familiar with how to do that? I have not seen any details about how it can be safely done and we have no experience with evacuating anything via the PEG. If the gas is trapped in the lower intestines, how could it be released through the PEG?

Greend's picture
Greend
Posts: 679
Joined: Feb 2010

It just happens when you open the tube sometimes.....thinking about it, it does seem most times I was somewhat in a reclining position. Grandkids thought it was funny/amazing.

NoDuck
Posts: 134
Joined: May 2012

We had the same problem -- his stomach would not hold much. We surmised that his stomach had "shrunk" because of the lower volume of food all the days when he didnt eat (he had lots of problems with nausea) The cancer centers dietician told us some folks had trouble with the volume of the peg foods so we started diluting it -- just about 2-3 ounces of water to an 8 ounce serving of Nutren helped. Again, don't know why. Nutren too rich? But it worked, too.

Just keep experimenting but we are big advocates of feedings every two hours and antacids. Hubby has been peg tube dependent for about 8 weeks and just now starting to sip Gatorade.

Good luck

Deb

longtermsurvivor's picture
longtermsurvivor
Posts: 1822
Joined: Mar 2010

narcotics slow down bowel motility. Although the result can appear like constipation, its treatment is different. This is certainly not a reason to withold pain medication if it is needed. You can read all about this by doing a google search for narcotics plus constipation.

Pat

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

I too had a problem with bloating and I had erbitux. So I don't know what mine was caused by. My GI recommended two things, both of which helped a lot! One was to take Reglan 20mins before a feeding and getting on a pump for continuos slow drip feedings. We crushed the Reglan and put it thru my tube with water, waited 20-30 mins and hooked up to the pump. Reglan does come in liquid form too but my pharmacy was out so we just crushed it. The pump is available thru home health care and the nurses will show you how to hook up and use it. GI has to RX the pump but your insurance should pay.good thing with the pump is you can feed at night while sleeping and then eat by mouth during the day.
I hope this helps in some small way. Good luck.
Billie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network